Florida, 2014

Damaging Winds in Florida, August 24, 2014

August 24, 2014 · NWS TBW · 4 events in 2 counties and zones

Scattered thunderstorms developed along sea breeze boundaries during the afternoon hours. A couple of the storms caused damaging wind gusts that knocked down tree branches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Scattered thunderstorms developed along sea breeze boundaries during the afternoon hours. A couple of the storms caused damaging wind gusts that knocked down tree branches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 24, 2:15 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 24, 2:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
315 PM EDT SUN AUG 24 2014

.SHORT TERM (TONIGHT - MONDAY)...
AMPLE LOW LEVEL MOISTURE AND INSTABILITY VIA LATEST LAPS SOUNDING
DATA SHOULD ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP
ACROSS THE REGION THE REMAINDER OF THE AFTERNOON ALONG THE SEA
BREEZE AND OUTFLOW BOUNDARIES. STEEPENING LOW LEVEL LAPSE RATES
AND GOOD INSTABILITY FROM SURFACE HEATING MAY SUPPORT SOME LOCALLY
STRONG WIND GUSTS WITH THE STRONGEST STORMS. IN ADDITION FREQUENT
LIGHTNING STRIKES AND HEAVY RAINS WILL ALSO ACCOMPANY THE STORMS
AS THEY MOVE TO SOUTHWEST INTO THE EARLY EVENING HOURS.

TONIGHT THE CONVECTION OVER THE LAND AREAS WILL WIND DOWN OR MOVE
OFF INTO THE ADJACENT GULF WATERS AFTER SUNSET AS LOSS OF DAYTIME
HEATING AND WEAKENING BOUNDARY INTERACTIONS OCCURS WITH CONVECTIVE
DEBRIS CLOUDINESS THINNING WITH SKIES BECOMING PARTLY CLOUDY
OVERNIGHT. OVERNIGHT LOW TEMPERATURES WILL REMAIN ABOVE NORMAL
WITH LOWS RANGING FROM THE MID 70S OVER INLAND AREAS TO THE UPPER
70S TO LOWER 80S ALONG THE IMMEDIATE COAST.

ON MONDAY DEEP LAYERED RIDGING FROM THE EASTERN GREAT LAKES REGION
EXTENDING SOUTH TO THE NORTHERN GULF WILL REMAIN IN CONTROL AS A
TROPICAL CYCLONE CRISTOBAL DRIFTS SLOWLY NORTH THROUGH THE EASTERN
BAHAMAS...AND A FRONTAL TROUGH LINGERS ACROSS THE NORTH-CENTRAL
PENINSULA. SIMILAR TO TODAY AMPLE LOW LEVEL MOISTURE AND GOOD
INSTABILITY COMBINED WITH THE PRESENCE OF THE FRONTAL TROUGH TO
THE NORTH SHOULD AGAIN ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE REGION FROM LATE MORNING INTO THE AFTERNOON. A
TIGHTENING PRESSURE GRADIENT BETWEEN T.C. CRISTOBAL TO THE SOUTHEAST
AND HIGH PRESSURE TO THE NORTH AND WEST SHOULD RESULT IN A STRONGER
NORTHEAST WIND FLOW ACROSS THE REGION WITH BREEZY CONDITIONS
DEVELOPING. THIS INCREASING FLOW WILL LIKELY HOLD OFF THE WEST COAST
SEA BREEZE WITH A 10 TO 15 KNOT NORTHEAST TO EASTERLY STEERING FLOW
FAVORING HIGHEST RAIN CHANCES (POPS 40 TO 50 PERCENT) ALONG THE
COAST AND OVER THE ADJACENT GULF WATERS DURING THE AFTERNOON AND
EARLY EVENING HOURS AS THE SHOWERS AND STORMS MOVE TO THE SOUTHWEST
AND WEST THROUGH THE DAY.

TEMPERATURES ON MONDAY WILL NOT BE AS HOT AS THEY HAVE BEEN BUT
WILL STILL REMAIN ABOVE NORMAL WITH READINGS CLIMBING TO AROUND
90 TO THE LOWER 90S ALONG THE COAST...AND MID 90S INLAND WITH THE
INCREASED NORTHEAST TO EASTERLY FLOW PROVIDING SOME RELIEF. MAV
MET AND EURO TEMPERATURES REMAINS VERY CLOSE...SO A BLEND WILL AGAIN
BE USED.

.LONG TERM (MONDAY NIGHT - SATURDAY)...
THE EARLY PORTION OF THE LONG TERM FORECAST PERIOD REMAINS
SOMEWHAT DEPENDENT ON THE PATH...SIZE...AND STRENGTH OF TROPICAL
CYCLONE CRISTOBAL. THERE IS NOW GOOD AGREEMENT WITHIN THE
GUIDANCE THAT THIS TROPICAL SYSTEM SHOULD STAY TO THE EAST OF THE
FLORIDA PENINSULA AND SLOWLY DRIFT NORTHWARD FROM THE BAHAMAS INTO
THE MIDDLE PORTION OF THE WEEK. WE CAN NEVER LET OUR GUARD DOWN
WITH A SYSTEM THIS REGIONALLY CLOSE...BUT CONFIDENCE IN INCREASING
THAT DIRECT EFFECTS FROM THIS STORM ARE UNLIKELY IN OUR FORECAST
AREA.

WE WILL HOWEVER BE DEALING WITH INDIRECT IMPACTS TO OUR SYNOPTIC
WEATHER TO SOME DEGREE. THIS PORTION OF THE FORECAST PERIOD WILL
BEGIN WITH OUR AREA LOCATED BETWEEN THE TROPICAL CYCLONE TO THE
EAST...AND DEEP LAYER RIDGING TO OUR NORTH AND NORTHWEST. DEPENDING
ON THE STRENGTH AND SIZE OF THE TROPICAL SYSTEM...OUR LOCAL GRADIENT
IS LIKELY TO TIGHTEN. THE EFFECTS OF THIS GRADIENT WOULD BE MOST
FELT OVER THE COASTAL WATERS...WHERE AN ELEVATED EAST TO NE FLOW
TO CAUTIONARY (OR EVEN BRIEF ADVISORY) LEVELS IS IN THE FORECAST.

FOR THE LAND AREAS...WE ARE SEEING THE POTENTIAL FOR A RATHER
ANOMALOUS SYNOPTIC SETUP IN THE UPPER LEVELS FOR TUESDAY INTO
WEDNESDAY. GFS/ECMWF BOTH ARE SHOWING A LOT OF DRY AIR WRAPPING
AROUND THE LARGE TROPICAL CIRCULATION AND ACROSS THE FLORIDA
PENINSULA. WHILE THE EXTENT OF THE DRY AIR IS UNUSUAL FOR LATE
AUGUST...THE MID LEVEL TEMPERATURES THAT COME WITH IT ARE HIGHLY
UNUSUAL. 500MB TEMPS OVER THE FL PENINSULA RISE TO APPROACH 0C IN
SOME SPOTS WITH WIDESPREAD -1C TO -2C. THIS IS INCREDIBLY WARM FOR
THIS LEVEL AND REPRESENT VALUES SOME 3.5 TO 4.5 STANDARD DEVIATIONS
ABOVE CLIMATOLOGY. SO NEEDLESS TO SAY...OUR LAPSE RATES ABOVE THE
SURFACE WILL BE VERY POOR FOR THE MIDDLE OF THE WEEK. ADD IN THE
DRY COLUMN...AND YOU HAVE A SETUP THAT IS RATHER HOSTILE TO DEEP
CONVECTION. CURRENT GRIDS ALREADY SHOW BELOW CLIMO RAIN CHANCES
FOR MUCH OF THE AREA...HOWEVER...IF CONFIDENCE INCREASES THAT THIS
SYNOPTIC SETUP WILL INDEED VERIFY...THEN RAIN CHANCES WILL LIKELY
REQUIRE FURTHER LOWERING WITH FUTURE FORECAST PACKAGES.

INTO THE LATE PORTION OF THE UPCOMING WORK WEEK...THE TROPICAL
SYSTEM IS FORECAST BY MOST OF THE RELIABLE GLOBAL GUIDANCE TO
EVENTUALLY TAKE A TURN TO THE NORTHEAST AND LEAVE OUR REGION FAR
BEHIND. THIS WILL ALLOW UPPER RIDGING TO AGAIN BUILD OVERHEAD. THE
ECMWF IS THE MOST AGGRESSIVE WITH THIS BUILDING RIDGE...ALTHOUGH EVEN
THE GFS HAS SOME RIDGING. THE END RESULT WILL BE FOR SLIGHTLY BELOW
CLIMO RAIN CHANCES FOR THURSDAY AND FRIDAY...WITH SLIGHTLY ABOVE
CLIMO TEMPS. BOTH THE ECMWF AND GFS SHOW A MID-LATITUDE TROUGH
ENTERING THE EASTERN CONUS FOR NEXT WEEKEND. AT THIS TIME IT APPEARS
AS THROUGH THE UPPER RIDGE WILL DE-AMPLIFY...BUT NEVER GIVE UP
INFLUENCE FOR THE FLORIDA PENINSULA.

&&

.AVIATION...
DEVELOPING SHRA/TSRA WILL LIKELY BRING SOME MVFR CONDITIONS TO THE
TERMINALS THROUGH 23Z TONIGHT AND HAVE INCLUDE BRIEF TEMPO GROUPS
AFTER 20Z TO COVER THIS...OTHERWISE MAINLY VFR IS EXPECTED. WEST TO
NORTHWEST WINDS IN THE 8 TO 10 KNOT RANGE CAN BE EXPECTED THROUGH
00Z WITH GUSTS UP TO 40 KNOTS POSSIBLE IN THE VICINITY OF TSRA.
WINDS WILL VEER INTO THE NORTHEAST AT 5 TO 7 KNOTS AFTER 02Z TONIGHT
INCREASING TO 8 TO 10 KNOTS AFTER 15Z ON MONDAY.

&&

.MARINE...
INTERACTION BETWEEN HIGH PRESSURE CENTERED OVER THE NORTH CENTRAL
GULF OF MEXICO AND TROPICAL STORM CRISTOBAL NEAR THE BAHAMAS WILL
PRODUCE A TIGHT GRADIENT FOR THE NEXT FEW DAYS. WINDS WILL VEER
AROUND NORTHEAST DIRECTION AND INCREASE TO SMALL CRAFT EXERCISE
CAUTION OVER THE NORTHERN WATERS AFTER MIDNIGHT TONIGHT. THESE
CONDITIONS WILL THEN SPREAD SOUTH ACROSS THE REMAINDER OF THE
WATERS DURING LATE MONDAY NIGHT AND TUESDAY...WITH SMALL CRAFT
CONDITIONS LIKELY IN THE NORTHERN OFFSHORE WATERS. IN RESPONSE TO
STRONGER WINDS...SEAS WILL BUILD UP TO 4 TO 6 FEET IN THE OUTER
ZONES AND 2 TO 4 CLOSER TO THE COAST. SCATTERED THUNDERSTORMS ARE
POSSIBLE EACH AFTERNOON...DEVELOPING OVER LAND AND MOVING
SOUTHWEST OVER THE COASTAL WATERS DURING THE LATE AFTERNOON AND
EVENING HOURS.

&&

.FIRE WEATHER...
AMPLE LOW LEVEL MOISTURE WILL KEEP HUMIDITY VALUES ABOVE CRITICAL
LEVELS THE NEXT SEVERAL DAYS...HOWEVER INCREASING 20 FOOT WINDS
AND TRANSPORT WINDS WILL SUPPORT ELEVATED DISPERSION INDICES ON
MONDAY AND TUESDAY AS THE PRESSURE GRADIENT TIGHTENS BETWEEN HIGH
PRESSURE TO THE NORTH AND WEST AND TROPICAL CYCLONE CRISTOBAL TO
THE EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  93  77  93 /  20  40  10  20
FMY  78  94  77  95 /  20  40  10  30
GIF  76  91  74  92 /  20  40  10  30
SRQ  78  94  76  94 /  20  50  10  20
BKV  76  92  71  93 /  30  40  10  20
SPG  81  92  79  93 /  20  40  10  20

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

SHORT TERM/AVIATION/FIRE WEATHER...57/MCMICHAEL
LONG TERM...14/MROCZKA
MARINE...74/WYNN
DECISION SUPPORT...18/FLEMING
Hazardous weather outlook, Aug 24, 3:53 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT SUN AUG 24 2014

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-242200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 NM-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 TO 60 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-
BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM-
453 AM EDT SUN AUG 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED MAINLY LATE DAY THUNDERSTORMS ARE EXPECTED.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND FREQUENT DEADLY LIGHTNING STRIKES.

...EXCESSIVE HEAT IMPACT...
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY WITH HEAT INDICES
REACHING THE 104 TO 107 DEGREE RANGE FOR MANY LOCATIONS. ALTHOUGH
THESE VALUES ARE JUST BELOW HEAT ADVISORY CRITERIA...TAKE EXTRA
PRECAUTIONS IF YOU WORK OR SPEND TIME OUTDOORS. WHEN POSSIBLE
RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW
THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR
LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK
PLENTY OF WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED ON MONDAY...WITH ONLY
ISOLATED STORMS FOR THE MIDDLE AND LATER PORTION OF THE WEEK.
ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
GUSTY WINDS...LOCALLY HEAVY RAINS... AND FREQUENT LIGHTNING
STRIKES.

...MARINE IMPACTS...
WE CONTINUE TO WATCH THE DEVELOPMENT OF A TROPICAL SYSTEM TO THE
EAST OF THE FLORIDA PENINSULA DURING THE NEXT SEVERAL DAYS. WHILE
NO DIRECT IMPACTS FROM THIS SYSTEM ARE ANTICIPATED OVER THE
EASTERN GULF OF MEXICO. SOME STRONGER WINDS FROM THE NORTHEAST TO
CAUTIONARY OR EVEN ADVISORY LEVELS ARE POSSIBLE LATER MONDAY INTO
TUESDAY BETWEEN THIS SYSTEM TO OUR EAST AND HIGH PRESSURE TO OUR
NORTH. THIS SCENARIO DEPENDS ON THE EVENTUAL STRENGTH AND TRACK OF
THIS TROPICAL SYSTEM AND MARINERS ARE ASKED TO KEEP UP TO DATE
WITH THE LATEST FORECASTS THE NEXT SEVERAL DAYS BEFORE MAKING
BOATING PLANS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Special weather statement, Aug 24, 2:44 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
344 PM EDT SUN AUG 24 2014

FLZ149-151-248-249-251-242030-
INLAND HERNANDO-COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
COASTAL PASCO-INLAND PASCO-
344 PM EDT SUN AUG 24 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN HILLSBOROUGH...SOUTH
CENTRAL HERNANDO AND WESTERN PASCO COUNTIES...

AT 344 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR SHADY HILLS...OR NEAR SPRING HILL...MOVING
SOUTH AT 10 MPH...WILL AFFECT SPRING HILL...MASARYKTOWN...SHADY HILLS
AND MOON LAKE ESTATES...UNTIL 430 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2804 8250 2820 8268 2850 8256 2844 8237
TIME...MOT...LOC 1944Z 021DEG 7KT 2838 8250
Local storm report, Aug 24, 3:08 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
408 PM EDT SUN AUG 24 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND GST     3 SSW LAND O' LAKES     28.19N 82.47W
08/24/2014  M49 MPH          PASCO              FL   MESONET

            MESONET STATION 3 SSW LAND O'' LAKES
            /DW8107/

&&

3 SSW LAND O'' LAKES
Special weather statement, Aug 24, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
411 PM EDT SUN AUG 24 2014

FLZ139-239-242045-
INLAND LEVY-COASTAL LEVY-
411 PM EDT SUN AUG 24 2014

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...

AT 411 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS LOCATED NEAR FANNING SPRINGS...OR NEAR CHIEFLAND...
MOVING SOUTH AT 15 MPH...WILL AFFECT MANATEE SPRINGS STATE PARK...
CHIEFLAND AND FOWLERS BLUFF...UNTIL 445 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. WHEN DRIVING THROUGH HEAVY
RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER
VEHICLES.

&&

LAT...LON 2959 8280 2929 8283 2932 8309 2938 8307
      2940 8303 2945 8302 2947 8299 2951 8299
      2952 8298 2954 8299 2956 8295 2959 8294
TIME...MOT...LOC 2011Z 009DEG 11KT 2951 8292
Special weather statement, Aug 24, 3:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
418 PM EDT SUN AUG 24 2014

FLZ043-248-249-242100-
SUMTER-INLAND HERNANDO-INLAND PASCO-
418 PM EDT SUN AUG 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR CENTRAL
SUMTER...EASTERN HERNANDO AND NORTHEASTERN PASCO COUNTIES FOR STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 500 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR SUMTERVILLE...OR NEAR BUSHNELL...
MOVING SOUTH AT 10 MPH WILL AFFECT LAKE PANASOFFKEE...SUMTERVILLE...
WAHOO AND BUSHNELL.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2851 8234 2881 8214 2875 8195 2866 8194
      2838 8201
TIME...MOT...LOC 2018Z 020DEG 10KT 2869 8206
Special weather statement, Aug 24, 3:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
421 PM EDT SUN AUG 24 2014

FLZ151-251-242100-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-
421 PM EDT SUN AUG 24 2014

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY...

AT 421 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
THUNDERSTORM LOCATED NEAR TAMPA EXECUTIVE AIRPORT...OR NEAR TEMPLE
TERRACE...MOVING SOUTH AT 10 MPH...WILL AFFECT THONOTOSASSA...LETTUCE
LAKE PARK...UNIVERSITY OF SOUTH FLORIDA AND TEMPLE TERRACE...UNTIL
500 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE
VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2812 8243 2806 8224 2778 8232 2781 8241
      2784 8240 2784 8244 2786 8241 2788 8241
      2790 8246 2793 8247 2791 8248 2783 8246
      2786 8256
TIME...MOT...LOC 2021Z 020DEG 10KT 2800 8237
Special weather statement, Aug 24, 3:26 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
426 PM EDT SUN AUG 24 2014

FLZ149-151-249-251-242115-
COASTAL HILLSBOROUGH-INLAND HILLSBOROUGH-COASTAL PASCO-INLAND PASCO-
426 PM EDT SUN AUG 24 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
HILLSBOROUGH AND SOUTH CENTRAL PASCO COUNTIES FOR STRONG
THUNDERSTORMS WITH STRONG WIND GUSTS VALID UNTIL 515 PM EDT...

AT 427 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS LOCATED NEAR LAND O LAKES...OR 6 MILES NORTHEAST
OF LUTZ...MOVING SOUTHWEST AT 5 MPH WILL AFFECT LAND O LAKES...NEW
TAMPA...LUTZ AND LAKE FERN.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES.
FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2830 8267 2823 8232 2798 8245 2801 8265
      2815 8265 2817 8266 2818 8269
TIME...MOT...LOC 2027Z 028DEG 6KT 2819 8241

The radar

The Tampa radar (KTBW), 76 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pasco

When
August 24, 3:30 PM EST
Where
Pasco County, Dade City
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
28.360, -82.190

A social media page for an animal attraction in Dade City reported numerous trees knocked down from thunderstorm wind gusts.

Thunderstorm Wind, Pasco

When
August 24, 3:31 PM EST
Where
Pasco County, Worthington Gardens
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
28.180, -82.400

A SKYWARN spotter reported multiple small trees knocked down.

Thunderstorm Wind, Hillsborough

When
August 24, 4:14 PM EST
Where
Hillsborough County, 0.11 mi WSW of (Mcf)mc Dill Afb
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
27.849, -82.522

The AWOS at MacDill Air Force Base reported a 53 knot thunderstorm wind gust.

Thunderstorm Wind, Hillsborough

When
August 24, 4:16 PM EST
Where
Hillsborough County, 1.16 mi ENE of Beach Park
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
27.934, -82.502

Several large tree limbs were reported to be snapped near the intersection of South Himes Avenue and West Morrison Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531986, 531664, 531666, 531665.